Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 8, 2021Jefferson County, Indiana

NWS Louisville, KY issued this special weather statement at Jul 8, 2021, 4:05 PM EDT for Jefferson County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 4:05 PM EDT (20:05 UTC)
Expired
Jul 8, 2021, 4:30 PM EDT
In force
25 min
Issued by
NWS Louisville, KY

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 110 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS83 KLMK 082005
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
405 PM EDT Thu Jul 8 2021

INZ079-082030-
Jefferson-
405 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 404 PM EDT, a strong thunderstorm was located near Vernon, moving
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Smyrna, Dupont, Middlefork, Canaan, Five Points, China,
Belleview, Bryantsburg and Wirt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3889 8522 3875 8547 3887 8557 3888 8557
      3888 8554 3891 8554 3891 8527
TIME...MOT...LOC 2004Z 318DEG 27KT 3898 8553 

$$

JML

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:16 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 8, 3:16 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Thu Jul 8 2021

.Short Term...(This evening through Friday)
Issued at 305 PM EDT Thu Jul 8 2021

Shaping up to be quite a warm and muggy day across the Commonwealth
with afternoon temperatures in the lower to mid 80s and dewpoints in
the lower to mid 70s. Earlier morning stratus have finally given way
to mostly sunny skies with a scattered cu deck over the area. It has
been a relatively dry day for most locations as well, with just some
widely scattered showers. However, expect increasing chances for
showers and storms as we move through the afternoon and evening
hours as a cold front approaches the area.

Current surface analysis places an area of low pressure over Lake
Erie with the front extending southwest across northern OH, central
IN and into northwest AR. Ahead of and along the front, radar
imagery displays a scattered/broken line of showers and storms
sinking southward towards the area, some of which have been severe
at times. Mesoanalysis indicates moderate instability over the area
with SBCAPE of around 2000-3000+ J/kg and plentiful moisture with
PWATs between 1.7-2.0 inches. Additionally, seeing relatively steep
low-level lapse rates (7.5 - 8 C/km) along with DCAPE values
generally between 700-1000 J/kg. Effective Shear will remain a bit
modest with values of 20-25 kts; however, this should still be
sufficient for a few organized multicell clusters and/or bowing line
segments to form. Overall, the main threats within any stronger
storms will be locally damaging winds, frequent cloud to ground
lightning, and torrential rainfall which may lead to localized
flooding issues. Regarding timing, expect stronger storms to begin
pushing into southern IN/northern KY by 08/20Z-22Z then continuing
to move southward reaching central and southern KY by 09/00Z-02Z.
However, widely scattered showers and storms will still be possible
out ahead of the main line.

Precip will then come to an end from NW to SE later tonight in the
wake of the cold front passage, with the frontal boundary then
expected to stall out near the KY/TN border. Despite the passage of
the weak front, overnight lows will remain in the mid 60s to lower
70s. Friday will then be mostly dry as surface high pressure briefly
builds in over the area, with scattered afternoon and evening
convection possible across southern KY near the frontal boundary.
Highs will feature temps in the lower to mid 80s across the southern
IN and northern KY with mid to upper 80s across southern KY.

&&

.Long Term...(Friday night through Thursday)
Issued at 315 PM EDT Thu Jul 8 2021

Unsettled pattern shaping up as a disturbance in the NW flow aloft
drops out of the Canadian Prairies Fri night and closes off by late
Sat over the Lower Missouri Valley. Later in the weekend the Bermuda
ridge builds into the southeast CONUS to stop the closed low from
going anywhere, not to mention increasing the southerly flow and
associated moisture feed into the Ohio Valley. The result will be
multiple waves of showers and storms, especially Saturday through
Monday.

Most of these waves will be difficult to time, but there is a decent
signal for showers and storms riding ESE along the warm front late
Fri night into Sat morning. Additional rounds of precip Sat through
Monday night could lead to localized flooding if the same locations
repeatedly see heavy rainfall. Expect widespread rainfall amounts
either side of 2 inches, with 3-4 inch totals possible where the
front sets up, most likely north of our area of responsibility in
Indiana. Temps will be modulated by clouds and precip, with
overnight mins near normal and afternoon highs just a bit below
normal for this time of year.

By Tuesday the upper low finally begins to lift out, and rising
heights aloft will support the return of more typical daytime temps,
but we will hang on to the diurnal 20-30% POP for pop-up storms.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Thu Jul 8 2021

IMPACTS: Scattered showers and storms are expected this afternoon
and evening, with brief reductions in visibility and gusty winds
possible in stronger storms. MVFR CIGs will once again be possible
overnight into Friday morning.

DISCUSSION: Low clouds from earlier this morning are finally
beginning to break up over the area, with all TAF sites now varying
between a SCT-BKN deck at around 2500 - 3500 ft. In general, VFR
conditions are expected to prevail through the remainder of the
afternoon and evening hours.

As a cold front slowly sinks southeast towards the area later today,
expect increasing chances of showers and storms. The best coverage
is progged to be during the 08/21Z - 09/03Z timeframe. Have tried to
narrow down the most likely time for each TAF site to see
strong/severe storms and included TEMPOs for TSRA and reduced vsbys.
The main threats within stronger storms will be locally gusty winds,
torrential rainfall, and frequent lightning.

Precip should then push south of the TAF sites overnight with drier
weather briefly building in behind the cold front. Winds will veer
to the N then NW into Friday with speeds generally around 5 kts.
MVFR CIGs will be possible again overnight as low stratus build in
over the area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JML
Long Term...RAS
Aviation...JML
Hazardous weather outlook, Jul 8, 3:23 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
323 PM EDT Thu Jul 8 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
323 PM EDT Thu Jul 8 2021 /223 PM CDT Thu Jul 8 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible into tonight. The strongest
storms will be capable of producing locally damaging winds,
torrential rainfall and frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several rounds of showers and storms are possible Friday night
through Tuesday. Rainfall amounts around 2 inches are likely with 3
to 4 inches possible which could result in localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

JML/RAS

In the hours before

Special weather statement, Jul 8, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
405 PM EDT Thu Jul 8 2021

INZ079-082030-
Jefferson-
405 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 404 PM EDT, a strong thunderstorm was located near Vernon, moving
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Smyrna, Dupont, Middlefork, Canaan, Five Points, China,
Belleview, Bryantsburg and Wirt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3889 8522 3875 8547 3887 8557 3888 8557
      3888 8554 3891 8554 3891 8527
TIME...MOT...LOC 2004Z 318DEG 27KT 3898 8553

JML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:40 PM EDTSpecial Weather StatementLMKTrimble35 min
Jul 8, 6:30 PM EDTSevere Thunderstorm WarningLMKMeade30 min
Jul 8, 6:55 PM EDTSpecial Weather StatementLMKHarrison, Scott35 min
Jul 8, 7:03 PM EDTSevere Thunderstorm WarningLMKJefferson27 min
Jul 8, 7:28 PM EDTSpecial Weather StatementLMKJefferson, Oldham, Shelby32 min
Jul 8, 7:49 PM EDTSpecial Weather StatementLMKShelby26 min
Jul 8, 4:46 PM EDTSpecial Weather StatementLMKJefferson, Scott29 min
Jul 8, 4:55 PM EDTSevere Thunderstorm WarningLMKOrange35 min
Jul 8, 4:58 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott32 min
Jul 8, 5:10 PM EDTSpecial Weather StatementLMKDubois35 min
Jul 8, 5:24 PM EDTSpecial Weather StatementLMKOrange36 min
Jul 8, 5:28 PM EDTSevere Thunderstorm WarningLMKJefferson17 min
Jul 8, 5:45 PM EDTSpecial Weather StatementLMKOrange30 min
Jul 8, 6:04 PM EDTSpecial Weather StatementLMKOrange26 min
Jul 8, 6:20 PM EDTSpecial Weather StatementLMKCrawford25 min
Jul 8, 6:58 PM EDTSpecial Weather StatementLMKFloyd17 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.